Med. = diarrhea, diarrhea
Diarrhea is defined as frequent defecation with unformed or liquid consistency and an increased amount. There are both acute and chronic forms, with chronic diarrhea being defined as diarrhea of more than 2 weeks duration. If diarrhoea occurs in temporal relation to food intake, there is a strong indication that it is a direct intolerance reaction to the food consumed.
Diarrhoea after eating is not uncommon and sometimes “self-limiting” (ending on its own). The physician generally differentiates between maldigestion and malabsorption. In both the process of maldigestion and malabsorption, water is then drawn from the cells of the intestine into the interior of the bowel, which then causes the diarrhoea.
If it is diarrhea after a meal, which occurs only once or twice, the cause may be a more harmless infection and the toxins of the pathogens are flushed out directly. The physician divides this into the group of secretory diarrhea, better known as “food poisoning” (e.g. by E. coli). More rarely, the cause of diarrhea after eating can also be in an organ located further away: The thyroid gland, with its metabolically active hormones, can stimulate the intestines to overact.
This is called hypermotile diarrhea and has nothing to do with the type of food or the composition of the intestinal mucosa. If the diarrhoea always occurs only in connection with the consumption of certain foods, these can be omitted on an experimental basis.
- Maldigestion describes the condition when the food cannot be broken down correctly.
This can be the case, for example, with an enzyme deficiency, which in turn can occur after operations on and with chronic diseases of the organs of the gastrointestinal tract.
- Malabsorption describes the process when the absorption of already split food via the intestinal tract is not guaranteed. This is the case with common food intolerances, such as lactose intolerance, gluten intolerance, but also with chronic inflammatory bowel diseases (and more rarely, with hormone-active malignant tumors). All of these are based on the fact that the mucous membrane of the intestine is damaged to such an extent that the absorption of food components is not possible.
The clinical picture of the intestine is then called “pseudomembranous colitis“. This is not a new infection with an external pathogen, but an endogenous infection, i.e. one that comes from within and is caused by a pathogen that has already been ingested. Clostridium difficile occurs “ubiquitously”, i.e. everywhere in the environment.
It is transmitted “fecal-orally”, e.g. via the food intake of intestinal bacteria. A common route of transmission is through the hands of hospital staff, which is why patients in hospital have a higher risk of infection. While this pathogen is very common in children and causes no symptoms, it is less common in adults.
When antibiotics are administered (e.g. after an operation or in the case of tonsillitis), the intestinal flora is altered in such a way that an imbalance is created in favour of clostridia. The pathogen “overgrows” the other, now suppressed bacteria, so to speak, and then occurs in such a high number that the person affected develops diarrhoea (so-called “selection advantage” of the pathogen). The antibiotics with the highest risk of causing this type of diarrhoea are If PPI’s and NSAIDs (e.g. pantozole and ibuprofen) are taken at the same time, they have an additional beneficial effect on diarrhoea.
This type of diarrhoea is characterized by its bloody and particularly foul-smelling nature. Those affected also suffer from high fever and cramping abdominal pain. (In the majority of cases, however, Clostridium difficile infections are without symptoms).
As a therapy it is sometimes already suitable to stop the causative antibiotic or medication and replace the lost fluid. Otherwise, the remedy of choice is one or two specific antibiotics that act on exactly these bacteria: metronidazole and vancomycin. They should be taken mainly as tablets and only given as plan B via the vein.
The third possibility, which is always available as an additional option, is to build up the natural damr flora with a stool transplant.Clostridium difficile diarrhea can become life-threatening in case of severe fluid loss or development of the clinical picture “toxic megacolon“. Clarification of the described circumstances and symptoms and immediate therapy are therefore absolutely necessary.
- Clindamycin and A
- Moxicillin-clavulanic acid.
Sport is stimulating for general intestinal activity, but is not causally related to diarrhoea.
Rather, one should critically examine what happened around the sport as a possible cause. Thus many sports drinks contain sweetener instead of sugar, which has a laxative effect. Also food auxiliary means can lead due to their components and concentrated contents materials to hypersensitivity reactions.
In this section we are not talking about the fact that the pill can be a trigger for diarrhoea, but that in the case of severe diarrhoea the pill can have a weakened or even cancelled effect. Besides diarrhoea, vomiting has a similar effect. The pill is taken orally for contraception and the active ingredients of the pill are absorbed through the mucous membranes in the gastrointestinal system so that they can enter the bloodstream and be distributed throughout the body.
If vomiting or diarrhoea occurs shortly after taking the pill, within about three to four hours, this process can no longer proceed properly because the active ingredients of the pill are then lost with the diarrhoea or vomiting. If this is the case, you should act in such a way, i.e. whether you have forgotten to take the pill. As a rule, a new pill should be taken – but this varies from one preparation to another.
Usually there is also information about diarrhoea and vomiting while taking the pill on the package insert of the pill. However, if the pill was taken more than four hours before the onset of diarrhoea, it can be assumed that the body has had enough time to absorb the active substance and there is no need for an additional intake. If the diarrhoea is more severe and the subsequent pill intake is probably not effective, the gynecologist should be consulted about further action.
Coffee stimulates the bowel activity immensely, so that often the consumption of just one sip of coffee can lead to urge to defecate. Coffee cannot liquefy the bowel movement to such an extent that one can speak of real diarrhea. However, those affected often refer to the very soft bowel movements as diarrhoea.
Rather, one should consider whether the coffee was taken with milk and whether the person is perhaps more likely to be lactose intolerant. In high doses, magnesium causes a soft bowel movement, but not actual watery diarrhea, which occurs several times a day. In this respect, a soft bowel movement caused by magnesium would therefore not be a cause for concern.
If at the same time there are continence problems in the affected person, this soft stool could aggravate incontinence and be a counter-argument for taking magnesium. Alternatively, apple powder could be taken, which makes the bowel movement harder again. The color of the diarrhea can provide information about the cause of the diarrhea.
The examination of the color of the bowel movement can only be included in the considerations in connection with other diagnostics, but it is rarely clearly leading the way.
- Yellow diarrhea strongly indicates an overproduction of bile, which occurs in bile acid loss syndrome or in the case of an enzyme deficiency for the splitting of fats.
- If the stool is only discolored, the cause can also be in the liver area (inflammation of the liver, gallstones).
- Green diarrhea can be caused by excessive consumption of green foods or by taking iron tablets, which tend to turn a black-green color.
- Pea-like diarrhea associated with travel to tropical countries with poor hygiene strongly suggests cholera infection. Here, up to 20 cases of diarrhea occur per day and their pea porridge-like appearance is groundbreaking for the suspected diagnosis.